Alert archive / Wyoming / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Riverton, WY

July 29, 2008Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 29, 2008, 3:02 PM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2008, 3:02 PM MDT (21:02 UTC)
Expired
Jul 29, 2008, 8:00 PM MDT
In force
5 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3169 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 29, 4:17 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 29, 4:17 AM MDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
417 AM MDT TUE JUL 29 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A VORT LOBE WILL TRACK EAST ACROSS WYOMING TODAY. THIS FEATURE
WILL PROVIDE JUST ENOUGH LIFT AND COMBINE WITH MID AND UPPER LEVEL
MONSOON MOISTURE AND MARGINAL INSTABILITY WITH FAVORABLE TOTAL
TOTALS TO PRODUCE WIDELY SCATTERED THUNDERSTORMS ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING. MOST OF THESE CONVECTIVE CELLS WILL
BE WEAK ONLY CAPABLE OF PRODUCING HIGH BASED VIRGA SHOWERS...STRONG
SHIFTING WINDS...ISOLATED LIGHTNING STRIKES AND LIGHT RAIN
SHOWERS. THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG
HORN MTNS AND NORTHERN JOHNSON COUNTY WILL HAVE THE POTENTIAL TO
SEE STRONGER THUNDERSTORMS CLOSER TO THE REGION OF HIGHER CAPE.
TEMPERATURES WERE COOLER MONDAY WEST OF THE DIVIDE BECAUSE OF THE
MORE WESTERLY TRAJECTORY OF THE WIND BUT THIS RESULTED IN A
DOWNSLOPE FLOW EAST OF THE DIVIDE WHERE MANY HIGH TEMPS WERE IN
THE LOW TO MID 90S. AN INCREASE IN CLOUD COVER WILL COOL TEMPS A
FEW DEGREES TODAY. ON WEDNESDAY...NORTHWEST WY GETS UNDERNEATH THE
RIGHT FRONT QUAD OF THE APPROACHING 100 KNOT JET MAX. THIS WILL
RESULT IN A DRY WEST WIND ACROSS THIS REGION. AREAS THAT FAVOR A
NW WIND SUCH AS THE CENTRAL BASINS WILL SEE AN INCREASE IN WIND
SPEED CONSIDERING THE FACT THAT THERE WILL BE AT LEAST A 9MB
SURFACE PRESSURE GRADIENT BETWEEN YNP AND CPR. ISOLATED STORMS
ARE STILL EXPECTED LATE WED WITH THE BEST CHANCE IN SW WY. DRY
WEATHER IS EXPECTED THURSDAY AS THE TREND WILL BE FOR MORE OF A
WESTERLY FLOW WITH THE MONSOON MOISTURE STAYING WELL TO THE SOUTH
OF US AS THE HIGH OVER THE DESERT SOUTHWEST SHRINKS IN SIZE.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SOUTHWEST FLOW PREVAILS OVER THE AREA FRIDAY WHILE A TROUGH
BEGINS TO PUSH EAST FROM THE PACNW TOWARDS MONTANA. MOISTURE
APPEARS LIMITED BUT RIGHT ENTRANCE REGION OF MONTANA JET STREAK
MAY BE JUST ENOUGH TO FIRE SOME STORMS ACROSS THE FAR NRN MTNS.
ANOTHER TROUGH REPLACES THIS FIRST TROUGH OVER THE PACNW WITH A
SIMILAR DAY SATURDAY. LIMITED MONSOONAL MOISTURE MAY BE ENOUGH FOR
A FEW STORMS IN THE RED DESERT FRIDAY...POSSIBLY EXPANDING TO THE
WESTERN MTNS SATURDAY.

ON SUNDAY...A LITTLE MORE MONSOONAL MOISTURE IS EXPECTED TO BE DRAWN
NWD AS UPPER HIGH MOVES INTO THE MIDWEST RESULTED IN ISOLATED
COVERAGE ACROSS THE MTNS AND SERN ZONES. GFS AND ECMWF SOLUTIONS FOR
EARLY NEXT WEEK HAVE MADE DRAMATIC CHANGES SINCE LAST NIGHT WHEN
THEY BOTH INDICATED INCREASING MONSOONAL MOISTURE. NOW THEY ARE
TRYING TO INDICATE THE NRN BRANCH TAKING OVER WITH COOLER TEMPS AND
UPSLOPE EAST OF THE DIVIDE...ESPECIALLY THE ECMWF. ACTUALLY TEMPS
ARE COOLER THROUGH MOST OF THE EXTENDED PERIOD WITH SERIES OF
BOUNDARIES PUSHING SOUTH ACROSS AREAS EAST OF THE DIVIDE. HAVE
LOWERED HIGHS SOME AND KEPT ISOLATED POPS IN WITH LITTLE DIURNAL
TREND TOWARDS MONDAY AND TUESDAY.

&&

.AVIATION...
 DISTURBANCE AND A JET STREAK WILL HELP FIRE OFF SOME CONVECTION
THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST WYOMING.
THIS ACTIVITY HAS THE BEST CHANCE TO AFFECT KJAC AND KCOD TERMINALS
BETWEEN 21Z TUESDAY AND 02Z WEDNESDAY.  SOME OF STORMS COULD BE
STRONG WITH HAIL...STRONG WINDS AND BRIEF HEAVY RAIN.  VFR ARE
EXPECTED EXCEPT NEAR THUNDERSTORMS WHERE MVFR/IFR CONDITIONS ARE
POSSIBLE.

&&

.FIRE WEATHER...
WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL OCCUR TODAY ACROSS
WESTERN AND CENTRAL WYOMING. THE STRONGEST STORMS SHOULD OCCUR
ACROSS THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG HORN
MOUNTAINS AND ACROSS NORTHERN JOHNSON COUNTY. THERE IS A GOOD CHANCE
THAT SOME OF THE THUNDERSTORMS THAT OCCUR ACROSS THE ABSAROKA
MOUNTAINS INCLUDING THE VICINITY OF THE GUN BARREL FIRE THIS
AFTERNOON AND EVENING WILL HAVE GUSTY SHIFTING WINDS. ON
WEDNESDAY...STRONGER WEST WINDS ALOFT WILL SURFACE TO THE GROUND. IT
APPEARS THAT A BORDERLINE RED FLAG EVENT IS SHAPING UP FOR MUCH OF
WESTERN AND CENTRAL WYOMING FOR WEDNESDAY AFTERNOON WITH THE CENTRAL
BASINS EXPECTED TO SEE RELATIVE HUMIDITY READINGS AROUND 10 PERCENT
WITH WIND SPEEDS APPROACHING 10 TO 20 MPH. ON THE OTHER HAND...WIND
SPEEDS OVER THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS
THE ABSAROKA MOUNTAINS WILL BE 17 TO 27 MPH BUT THE RH WILL BE IN
THE UPPER TEENS. THE HAINES WILL BE A 6. WAS CONTEMPLATING A FIRE
WEATHER WATCH FOR THE ABSAROKA MOUNTAINS OR PERHAPS FOR JUST THE
GUN BARREL FIRE FOR WEDNESDAY AFTERNOON. WILL LET LATER SHIFTS
REVISIT THIS IDEA. THE OVERALL TREND FOR THE NEXT FEW DAYS IS FOR
A MORE WESTERLY FLOW BRINGING IN DRIER AIR WITH MOST OF THE
MONSOON MOISTURE REMAINING TO THE SOUTH RESULTING IN LESS OF A
CHANCE OF ANY THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 29, 4:46 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
446 AM MDT TUE JUL 29 2008

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
446 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS WESTERN AND CENTRAL WYOMING WITH THE
STRONGEST STORMS EXPECTED TO BE ACROSS THE EXTREME NORTHERN BIG HORN
BASIN AND NORTHERN JOHNSON COUNTY. SMALL HAIL...BRIEF HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL BE
THE PRIMARY THREATS IN THESE AREAS WITH GUSTY WINDS AND ISOLATED
LIGHTNING STRIKES EXPECTED WITH THE STORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING
WITH THE SOUTHWEST SEEING A FEW MORE STORMS THAN ELSEWHERE. THE
PRIMARY THREAT WITH THESE STORMS WILL BE STRONG WINDS OF 40 TO 50
MPH AND ISOLATED CLOUD TO GROUND LIGHTNING STRIKES.

SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY HAIL SIZES...OR STRONG WIND GUSTS OVER
50 MPH. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:02 PM MDTRed Flag WarningRIWBig Horn, Fremont, Hot Springs, Park, Sublette, Teton and 1 more29 hr

Nearby

Red Flag Warnings in Wyoming, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.